PM and AV node ablation - will I still need anti-arrythmics?

Hi All, 

Please excuse the waffling.

I had my PM on the 10th of August and after a call with the EP yesterday I realised I'm to have an AV node ablation at some point.  My next (phone) appointment with cardiology is on 14th September, which will be a year and a day since my first AF diagnosis.  

The Gizmo and I are getting settled, but I don't feel that wonderful and I think I'm still a bit overwhelmed by the journey so far.  It has been a bit fraught since I gave up work at the end of March (whooda known about Covid when I gave 6 months notice!).  Since then we've both had 'a virus', the dearly beloved has had 4 heart attacks and a stent, I've had 2 cardioversions followed by my last stay in hospital.  I waited a week to get my PM.

So, the question is, once I've had the AV node ablation, will I still need the Sotalol and the Digoxin?  I assume I'll still need the Apixaban, quite happy with that one, apart from the thinning hair.  

Bisoprolol wipes me out, the consultant was going to give me it after my PM but I told him it was like walking through treacle.  Hence staying on the Sotalol.  Not had Digoxin before.

Funilly enough when I had my first cardioversion Flecanide didn't touch me.

I think I just need a little hand holding, especially as it is the bank holiday weekend.

Cheers all.

x

 

 


3 Comments

AV Node ablation and medication

by Gemita - 2020-08-29 10:56:18

Hello Cardifflass,

So sorry to hear about all your difficulties and about your husband.  Hubby and I both have pacemakers, and Atrial Fibrillation (AF).  My husband also has three stents but has not suffered a heart attack, although has had several strokes. 

I was told I would not need any anti arrhythmic/rate control meds following an AV Node ablation since once the AV Node was ablated, the rhythm disturbances would be prevented from getting through the AV Node to affect the ventricles - hence we shouldn’t feel so symptomatic anymore after an AV node ablation. But you may still need medication if you suffer from hypertension or have structural heart problems for example.  You will also need to stay on an anticoagulant (like Apixaban) because your AF will not have been eliminated by your AV Node ablation.  You might still feel whatever is happening in your atria “very slightly” but your pacemaker would be going steadily and at its set rate, leaving your atria to fibrillate, flutter or race, or do whatever it wants, without affecting your ventricles and causing you symptoms.

My cardiologist when I asked him whether I would still get symptoms or need to take medication for my AF following an AV Node ablation said, and I quote :-

You ask a very good question about whether you would have symptoms following an AV node ablation.  An AV node ablation is not a perfect treatment as you would still get AF, you are clearly aware of this.  However, the main symptoms that I suspect you experience are probably due to a rapid heart rate and irregularity of your heart beat.  Both of these would be eliminated by the AV node ablation and you would be able to come off most of your meds (anti arrhythmic/rate control).  However, when you are out of rhythm, you might have some minor symptoms, although I suspect you would not have a major drop in blood pressure.  In summary, I suspect you would be significantly better and almost certainly would never feel the need to attend hospital during attacks, although you would not perhaps be quite as well as you would if we were able to eliminate the atrial fibrillation completely (at least in the short to medium term, should the larger ablation be successful)".

If you haven't already done so, I would encourage you Cardifflass to have another conversation with your EP on the implications of having an AV node ablation because there is no going back.  Have you by chance had a regular ablation?  My AF too can be frustrating and in need of taming but I have so far held back from taking out the "sledge hammer".  Sorry, but that is how a doctor of mine once described an AV Node ablation !  At the moment I am getting some welcome respite from my pacemaker alone pacing me steadily at 70 bpm.  I was also due to have an AV node ablation but have decided to put it on hold.  

I hope you find the very best treatment to help you.  

Antiarrhythmics after AV node ablation

by AgentX86 - 2020-08-29 12:30:31

No, you most probably won't need, nor want antiarrythmics after an AV node ablation.  I can't imagine a reason to take them and they are all toxic, so there is good reason not to take them.  As Gemita pointed out, yes, you will still need to take an anticoagulant and probably a rate control drug of some sort.  I take Eliquis (even though I've had my LAA clipped) and metoprolol.

I urge you to look very deeply into an AV node ablation before you pull the trigger.  Talk about it with your EP and make sure there are no other options.  It worjked out for me but everyone is different and there is no way back.  Only consider it if your arrhythmia completely ruins your lifel

Thank you!

by cardifflass - 2020-08-29 12:37:28

Hi Gemita,

i really appreciate your reply.  I have not had an ablation - my brother has had 2 and is now fighting fit.  My mother had a PM but I'm not sure about any other treatments.  My valves and arteries are fine.  i do have an enlarged left Atrium.

I know it's been less than 3 weeks so I mustn't be impatient and let it and my meds settle down.

Thank you.

 

You know you're wired when...

You have a shocking personality.

Member Quotes

I just had this miracle implanted two weeks ago and I’m feeling better.